Alert archive / North Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Aug 12, 2021, 4:39 PM EDT for Franklin County, North Carolina. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2021, 4:39 PM EDT (20:39 UTC)
- Expired
- Aug 12, 2021, 5:45 PM EDT
- In force
- 66 min
- Issued by
- NWS Raleigh, NC
County Franklin County, NC
The radar
The Raleigh/Durham radar (KRAX), 38 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1015 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 1048 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
867
WWUS82 KRAH 122039
SPSRAH
Special Weather Statement
National Weather Service Raleigh NC
439 PM EDT Thu Aug 12 2021
NCZ008-026-041-122145-
Franklin NC-Wake NC-Granville NC-
439 PM EDT Thu Aug 12 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRANVILLE...
NORTHEASTERN WAKE AND SOUTHWESTERN FRANKLIN COUNTIES UNTIL 545 PM
EDT...
At 439 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wake Forest, or 10 miles northeast of Raleigh, moving north at 5 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Raleigh, Wake Forest, Franklinton, Rolesville, Youngsville, Falls
Lake State Rec Area, Falls Lake Boat Ramp, Purnell, Falls Lake and
William B Umstead State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Falls Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3610 7833 3593 7832 3584 7840 3585 7874
3591 7876 3597 7871 3600 7871 3614 7865
3618 7849
TIME...MOT...LOC 2039Z 197DEG 6KT 3594 7856
$$
10What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 12, 4:05 PM EDT, 34 minutes earlier.
Area forecast discussion, Aug 12, 4:05 PM EDT, 34 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 405 PM EDT Thu Aug 12 2021 .SYNOPSIS... On the western periphery of strong, subtropical high pressure centered between the Carolinas and Bermuda, a surface trough will remain in the lee of the southern and central Appalachians through Saturday. Meanwhile, a cold front will approach slowly from the northwest, become modulated by multiple episodes of convection and outflow along its length, and settle across NC Saturday night into Sunday. && .NEAR TERM /THROUGH TONIGHT/... As of 345 PM Thursday... In light swly flow and on the nw periphery of a mid level, subtropical ridge centered several hundred miles off the NC coast, a couple of MCVs from convection over GA on Wed were earlier well- defined in visible satellite data over wrn NC. Both seemingly augmented ascent on the east-facing slopes of the Appalachians and supported the development and concentration of a couple of separate convective clusters over the NC Smoky Mountains and High Country, respectively. A few isolated cells also developed along the Appalachian-lee trough from Stokes Co. newd across southside VA, near KMTV and MFVX. Outflow from each of the latter two regimes is now moving into the nrn Forsyth and Guilford Co. and will support continued multi-cell development over the nw Piedmont during the next few hours - very similar to Wed. A couple of more-isolated cells cannot be ruled out in an area of relatively deeper cumulus from near AFP and RCZ newd to RDU and LHZ, but it appears the influence from the aforementioned mid level ridge has largely suppressed deep convective development away from its periphery (ie. over wrn NC). It will otherwise be mainly clear, muggy, and very mild overnight, with lows mostly in the mid 70s, except lwr ones in pockets of outflow-cooled air over the nw Piedmont. && .SHORT TERM /FRIDAY AND FRIDAY NIGHT/... As of 400 PM Thursday... In a stagnant synoptic pattern, and influenced by continued strong subtropical ridging off the NC coast, a persistence forecast will be followed. That is, it will be continued hot and humid and with only isolated to widely scattered convection focused over the nw Piedmont, in the vicinity of the Appalachian lee trough and subsequent outflow. Another Heat Advisory has consequently been issued for the same counties as those that were included on Wed, with the addition of Warren Co. on Fri based on observed 105 to 109 degree heat index values at the Warrenton RAWS station for a few hours each of the past two afternoons. && .LONG TERM /SATURDAY THROUGH THURSDAY/... As of 255 PM Thursday... The cold front over the Midwest will continue slowly into the Central Appalachians by Saturday, as the sub-tropical ridge weakens and heights aloft begin to lower slightly across western NC in response to a shortwave moving through the Great Lakes. 850mb temps and ample sun support another day of highs in the lower 90s, which will result in modest instability and a chance of storms moving east off the mountains during the afternoon. Models suggest more robust convection across VA, which will help to nudge the front south toward NC and may help to sustain showers and storms well into the evening and overnight hours across at least the northern Piedmont. The front is expected to shift south into the CWA and linger early next week, with copious cloud cover and temps in the mid to upper 80s for the most part. What was TS Fred yesterday has weakened to a TD today but is still expected to restrengthen back to a TS over the weekend and track along the west coast of FL to the Panhandle by Monday morning. This will help to spread tropical moisture across the SE, resulting in a continued increase in the unsettled weather. There is still a lot uncertainty in how well organized the system will become and whether or not will continue its forward track into the southern Appalachians (latest ECWMF has trended toward the GFS with a weaker system). Current forecast calls for up to 2-3 inches of rain in the western Piedmont and higher amounts west of the Yadkin River. Given the uncertainty, the forecast is relatively unchanged, if only trending a little more toward climo with respect to POPs late in the week. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... As of 155 PM Thursday... Aside from an isolated to widely scattered afternoon storm primarily at INT/GSO, focused along an Appalachian-lee trough and/or outflow from other nearby convection over wrn NC, VFR conditions are expected through the TAF period. Outlook: Persistence, generally VFR conditions away from widely scattered afternoon-evening showers and storms are expected through Sat. Moisture will increase and pool along a frontal zone that will settle into cntl NC Sat night into Sun, at which time MVFR-IFR ceilings, and locally numerous showers/storms and associated sub-VFR conditions, are forecast. That regime may continue through early to mid next week, as the front lingers nearby and the possible remnants of Fred --and its associated tropical moisture-- move into the Southeastern US. && .RAH WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM EDT this evening for NCZ011-025>028-041>043- 077-078-088-089. Heat Advisory from noon to 7 PM EDT Friday for NCZ010-011-025>028- 041>043-077-078-088-089. && SYNOPSIS...MWS NEAR TERM...MWS SHORT TERM...MWS LONG TERM...Smith AVIATION...MWS
Hazardous weather outlook, Aug 12, 3:35 PM EDT, 1 hour 4 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 335 PM EDT Thu Aug 12 2021 NCZ011-025>028-041>043-077-078-088-089-131945- Halifax-Durham-Franklin-Nash-Edgecombe-Wake-Johnston-Wilson-Harnett- Wayne-Cumberland-Sampson- 335 PM EDT Thu Aug 12 2021 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING... ...HEAT ADVISORY IN EFFECT FROM NOON TO 7 PM EDT FRIDAY... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ010-131945- Warren- 335 PM EDT Thu Aug 12 2021 ...HEAT ADVISORY IN EFFECT FROM NOON TO 7 PM EDT FRIDAY... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Heat index values near 105 degrees are expected through 7 PM. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ008-009-023-024-040-073>076-083>086-131945- Granville-Vance-Alamance-Orange-Chatham-Stanly-Montgomery-Moore-Lee- Anson-Richmond-Scotland-Hoke- 335 PM EDT Thu Aug 12 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Heat index values between 100 and 105 degrees are expected through 7 PM. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heat index values between 100 and 105 degrees are expected again Friday afternoon. Heat illnesses are possible if precautions are not taken. Outdoor exertion, especially in direct sunlight, can increase the risk of heat illnesses in these conditions. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007-021-022-038-039-131945- Person-Forsyth-Guilford-Davidson-Randolph- 335 PM EDT Thu Aug 12 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 12, 4:39 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
439 PM EDT Thu Aug 12 2021
NCZ008-026-041-122145-
Franklin NC-Wake NC-Granville NC-
439 PM EDT Thu Aug 12 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRANVILLE...
NORTHEASTERN WAKE AND SOUTHWESTERN FRANKLIN COUNTIES UNTIL 545 PM
EDT...
At 439 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wake Forest, or 10 miles northeast of Raleigh, moving north at 5 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Raleigh, Wake Forest, Franklinton, Rolesville, Youngsville, Falls
Lake State Rec Area, Falls Lake Boat Ramp, Purnell, Falls Lake and
William B Umstead State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Falls Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3610 7833 3593 7832 3584 7840 3585 7874
3591 7876 3597 7871 3600 7871 3614 7865
3618 7849
TIME...MOT...LOC 2039Z 197DEG 6KT 3594 7856
10The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 3:30 PM EDT | Heat Advisory | RAH | Chatham, Cumberland, Durham, Edgecombe, Franklin, Granville and 12 more | 28 hr |
| Aug 12, 4:56 PM EDT | Special Weather Statement | RAH | Forsyth, Guilford | 64 min |
| Aug 12, 5:21 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Forsyth | 39 min |
| Aug 12, 5:38 PM EDT | Areal Flood Advisory | RAH | Forsyth | 108 min |
| Aug 12, 5:59 PM EDT | Special Weather Statement | RAH | Forsyth, Guilford | 61 min |
| Aug 12, 6:03 PM EDT | Special Weather Statement | RAH | Wake | 57 min |
| Aug 12, 6:22 PM EDT | Special Weather Statement | RAH | Durham | 38 min |
| Aug 12, 7:15 PM EDT | Special Weather Statement | RAH | Moore | 45 min |
Nearby
Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.